Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2003, 8:53 PM MDT for Box Butte County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 8:53 PM MDT (02:53 UTC)
- Expired
- Jun 12, 2003, 9:15 PM MDT
- In force
- 22 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Box Butte County, NE
The radar
The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 130253 SVRCYS NEC013-130315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 852 PM MDT THU JUN 12 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF ALLIANCE * UNTIL 915 PM MDT * AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 7 MILES SOUTHWEST OF ALLIANCE...MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BEREA AND HEMINGFORD IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4238 10340 4203 10337 4205 10275 4238 10282 $$ JLH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM MDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT THU JUN 12 2003 SHORT TERM...ETA MODELS BACKED OFF ON WHAT QPF THEY HAD OVER SOUTHEAST CORNER WY/SOUTHERN NEB PANHANDLE BUT 12 UTC AVN CONTINUED ITS BULLSEYE OVER SOUTHEAST CORNER WY. HOPEFULLY AVN/S NORTH & WEST BIAS WILL HOLD AND NORTHEAST CO/SOUTHERN PANHANDLE WILL BE UNDER GUN. AVN HAS ITS BOUNDARY LAYER THETA-E AXIS NORTHWARD FROM CYS AT 00 UTC/6 PM. CURRENT LAPS THETA-E AXIS FROM EAST EDGE CHEYENNE COUNTY TO SOUTHWEST CORNER SD...IN VERY GOOD AGEEMENT WITH ETA 850-700 MB AXIS AT 18 UTC. ETA SHARPENS AXIS BY 00 UTC...THEN PIVOTS IT ALONG CDR/VTN TO KIMBALL LINE. PROGGED SOUNDING FOR SNY THIS EVENING HAS STORM MOTION RUNNING ONLY ABOUT 5 KTS WITH 0.9 PRECIPITABLE WATER...WHICH IS ABOUT WHAT LBF HAD OVER IT THIS MORNING. ETA CONTINUES TO SHOW SLOW TAPERING OFF OF PRECIP OVER PANHANDLE TONIGHT AS WEAK DIFFERENTIAL VORTICITY ADVECTION OF P.M. SHIFTS EAST OF CWA BY 12 UTC. RIDGING EXTENDS FROM NORTHWEST CO THROUGH CENTRAL WY FOR FRI WITH VORTICITY LOBE/CENTER MOVING INTO EASTERN PLAINS BY 00 UTC/6 PM. AIRMASS QUITE UNSTABLE AT 18 UTC...BUT THEN ONLY WEAKLY SO AS DYNAMICS IMPROVE. LONG TERM...PATTERN GRADUALLY EVOLVES TO A SOMEWHAT WARMER AND DRIER REGIME BY LATE IN THE WEEKEND INTO NEXT WEEK AS UPPER RIDGING BUILDS OVER THE 4 CORNERS REGION. SFC HI OVER PLAINS SHOULD KEEP ENOUGH MOISTURE BACKED UP ALONG MTNS FOR AT LEAST ISOLD AFTN/EVENG TSTORMS MAINLY OVER AND NEAR MTNS THRU EARLY NEXT WEEK. OTHERWISE TYPICAL SUMMERLIKE PATTERN EXPECTED. .CYS... WY...NONE. NE...NONE. GLC/RE
Hazardous weather outlook, Jun 12, 10:30 AM MDT, 10 hours 23 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-131130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1030 AM MDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS EARLY THIS AFTERNOON...THEN DRIFT EAST. BY THE TIME THE STORMS REACH NIOBRARA...GOSHEN AND EASTERN LARAMIE COUNTIES THEY WILL BE CAPABLE OF PRODUCING HEAVY RAIN...HAIL AND STRONG WINDS. WHILE A FEW OF THE STORMS MAY REACH THE WESTERN NEBRASKA PANHANDLE DURING THE LATE AFTERNOON...LOOK FOR THUNDERSTORMS TO BE MOST NUMEROUS ACROSS THE PANHANDLE DURING THE EVENING. THE THUNDERSTORMS OVER KIMBALL...CHEYENNE AND MORRILL COUNTIES THIS EVENING WILL BE SLOW MOVING AND CAPABLE TO PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF STREETS AND ROADS...CREEKS AND OTHER LOW LYING AREAS WILL BE POSSIBLE. THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY WINDS WEST OF THE LARAMIE RANGE DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON...MAINLY OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE. ISOLATED TO WIDELY SCATTERED SHOWERS ARE POSSIBLE FROM SATURDAY THROUGH WEDNESDAY...MAINLY NEAR THE HIGHER TERRAIN OF SOUTHEAST WYOMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NIOBRARA...GOSHEN AND EASTERN LARAMIE COUNTIES AS WELL AS THE COUNTIES OF THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. COX
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:31 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 29 min |
| Jun 12, 7:42 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 33 min |
| Jun 12, 9:16 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.